MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063540
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Perforation (2001)
Date of Event 07/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "during t2 proximal humerus nail surgery the drill broke off.The drill was broken during drilling at proximal a/p locking hole.The broken drill tip was removed by opening a new small wound." additionally it was reported that there was a 30 minute surgical delay.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the drill bit is broken as complained.The device inspection revealed the following: the visual inspection has shown that the drill bit is broken apart at the crossover from the cutting flutes to the shaft, the breakage is clean and no small fragments were generated.At the cutting edges are many strong nicks and dents on both sides of the edges visible and the tip is at the forefront blunt.These damages indicate that either the use of a blunt instrument, an excessive metallic contact or a combination of both factors did lead to a mechanical overload and finally the breakage of the drill bit.The breakage surface reveals typical characteristics of a brittle fracture i.E.Relatively smoother surface at the center than at the edges.Since the breakage was brittle (sudden) in nature, there is evidence of abrupt features especially by plateau on both sides of the fracture face.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation with the above described damages, the root cause was attributed to a user related issue.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, AO T2 HUMERUS Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17602279
Report Number0009610622-2023-00292
Device Sequence Number6125883
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public04546540196606
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063540
Device Lot NumberKU111395
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/28/2023
Supplement Date Received by Manufacturer10/17/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date11/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown